Alert archive / California / High Wind Watches in 2018
High Wind Watch 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high wind watch at Nov 27, 2018, 12:29 PM PST for 9 counties in California. It took effect at Nov 29, 2018, 1:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 27, 2018, 12:29 PM PST (20:29 UTC)
- In effect from
- Nov 29, 2018, 1:00 PM PST
- Expired
- Nov 28, 2018, 12:12 PM PST
- In force
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 48 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WWUS76 KMTR 272029 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1229 PM PST Tue Nov 27 2018 CAZ006-505-507>509-512-517-529-530-280500- /O.NEW.KMTR.HW.A.0002.181129T2100Z-181130T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-Santa Cruz Mountains- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Scotts Valley, Boulder Creek, Day Valley, Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 1229 PM PST Tue Nov 27 2018 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... The National Weather Service in San Francisco has issued a High Wind Watch, which is in effect from Thursday afternoon through Thursday evening. * WINDS...Sustained west to northwest winds of 40 to 50 mph with potential gusts in excess of 60 mph. * TIMING...Thursday afternoon through Thursday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Isolated to scattered power outages are possible. Gusty winds will also make driving difficult, especially for drivers of high profile vehicles or those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
761 WWUS76 KMTR 280528 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 928 PM PST Tue Nov 27 2018 CAZ006-505-507>509-512-517-529-530-281400- /O.CON.KMTR.HW.A.0002.181129T2100Z-181130T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-Santa Cruz Mountains- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Scotts Valley, Boulder Creek, Day Valley, Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 928 PM PST Tue Nov 27 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WINDS...West 25 to 35 mph with gusts up to 55 mph. * TIMING...Thursday afternoon through Thursday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. * LOCATIONS...Coastal North Bay, North Bay Mountains, San Francisco Peninsula Coast and Bay Shoreline, Santa Cruz Mountains, Santa Lucia Mountains and Los Padres National Forest, and the Monterey Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
690 WWUS76 KMTR 281307 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 507 AM PST Wed Nov 28 2018 CAZ006-505-507>509-512-517-529-530-282200- /O.CON.KMTR.HW.A.0002.181129T2100Z-181130T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-Santa Cruz Mountains- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Scotts Valley, Boulder Creek, Day Valley, Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 507 AM PST Wed Nov 28 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WINDS...West 25 to 35 mph with gusts up to 60 mph. * TIMING...Thursday afternoon through Thursday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. * LOCATIONS...Coastal North Bay, North Bay Mountains, San Francisco Peninsula Coast and Bay Shoreline, Santa Cruz Mountains, Santa Lucia Mountains and Los Padres National Forest, and the Monterey Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
884 WWUS76 KMTR 282012 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1212 PM PST Wed Nov 28 2018 CAZ006-505-507>509-512-517-529-530-290500- /O.UPG.KMTR.HW.A.0002.181129T2100Z-181130T0600Z/ /O.NEW.KMTR.WI.Y.0009.181129T0600Z-181130T0000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-Santa Cruz Mountains- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Scotts Valley, Boulder Creek, Day Valley, Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 1212 PM PST Wed Nov 28 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect from 10 PM this evening to 4 PM PST Thursday. The High Wind Watch is no longer in effect. * WINDS...Southwest 15 to 25 mph with gusts up to 45 mph becoming northwest Thursday afternoon. * TIMING...Late this evening through Thursday afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Gusty winds will also make driving difficult, especially for drivers of high profile vehicles or those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ511-290500- /O.NEW.KMTR.WI.Y.0009.181129T0600Z-181130T0000Z/ East Bay Hills and the Diablo Range- Including the city of Blackhawk 1212 PM PST Wed Nov 28 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect from 10 PM this evening to 4 PM PST Thursday. * WINDS...Southwest 15 to 25 mph with gusts up to 45 mph becoming northwest Thursday afternoon. * TIMING...Late this evening through Thursday afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Gusty winds will also make driving difficult, especially for drivers of high profile vehicles or those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Nov 27, 9:35 AM PST, 2 hours 54 minutes earlier.
Area forecast discussion, Nov 27, 9:35 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
935 AM PST Tue Nov 27 2018
.SYNOPSIS...Unsettled weather conditions return to portions of
the region on today with more widespread rainfall likely
Wednesday into Thursday. The midweek system will bring the
potential for moderate to locally heavy rainfall, isolated
thunderstorms and strong, gusty winds. Lingering showers will
diminish Thursday night into Friday before another quick moving
system pushes through the region this weekend.
&&
.DISCUSSION...as of 09:07 AM PST Tuesday...Ongoing forecast is on
track this morning with light rain spreading across coastal and
northern Sonoma County as well as far northern Napa County.
Rainfall amounts are generally only a few hundredths of an inch
per hour or so with some of the wetter locations likely to pick up
around 0.10" to 0.25" through the remainder of the morning. Light
rain is still on track to push southward into the San Francisco
Bay Area late in the morning into early afternoon as the weak
frontal boundary shifts southward. This boundary and associated
rainfall is forecast to weaken as it pushes into the Santa Cruz
Mountains later this afternoon and evening. The deeper plum of
moisture will then stall along the Central Coast late tonight with
the potential for rainfall to increase in coverage and intensity
overnight as an upper level jet streak takes aim at the coast.
Will focus the remainder of the morning waiting on the remainder
of the 12Z model guidance and making updates to the forecast
through the remainder of the week. For more detailed information,
please see the previous forecast discussion below.
&&
.PREV DISCUSSION...as of 4:02 AM PST Tuesday...Active weather
pattern continues for much of the upcoming forecast as a series of
storm systems will impact the Bay Area brining periods of rain,
some of it heavy at times, gusty winds, possible thunderstorms and
even wintry precip over the highest peaks.
Near term concerns ahead of the first system will be patchy fog
along the coast and inland valleys. Santa Rosa has been bouncing
around from a few miles to less than one quarter. Other stations
have been more in the 3 to 6 mile range: Livermore, Salinas,
Hollister and Petaluma to name a few.
No major change to system number one. Radar KBHX (near Fortuna,
CA) continues to show rain developing off the coast and spreading
inland over northern California. The rain is associated with a
cold front that is forecast to gradually move southward today
bringing rain to the Bay Area. Latest timing on the hi-res models
has slowed the onset of rain and this fits with the current radar
returns up north. Rain will move into the North Bay mid to late
morning and SF Bay mid-late afternoon and Monterey by early
evening. Rainfall will be heaviest over the North Bay, but lessen
southward as the boundary is likely to weaken. Regardless of the
weakening front impacts could still be moderate to high as timing
will overlap with afternoon commute.
Behind the front some lingering showers will be possible Tuesday
night into early Wednesday before system number two arrives.
Looking much farther upstream on the water vapor near 160-170W is
the leading of a jet max digging through the upper trough. This
feature is on track to move east and bring widespread rain to the
Central Coast early Wednesday continuing into Wednesday afternoon.
At this point, the hi-res models focus the onslaught of moderate
to poss heavy rain initially over the Santa Cruz Mts to Big Sur
Coast. Will have to wait and see on exact landfall of this
moisture plume/jet streak. Rainfall amounts of 0.5 to 2 inches
could stack up pretty quick early Wednesday in terrain favored
locations from Santa Cruz to Big Sur. Do expect inland rain
shadowing as well with lesser amounts in places like San Jose/King
City. This jet streak/moisture plume will shift southward
Wednesday into Wednesday evening as an upper level low swings into
NorCal.
By Wednesday night/early Thursday the upper low in NorCal will
have a sfc low and, more importantly, a cold front associated
with it. The sfc boundary will add more dynamics to the region
leading to an uptick in rain rates initially over the North Bay
and then spreading southward early Thursday. Additionally, the
frontal boundary will also provide some instability late Wednesday
night and Thursday. Convective parameters suggest some decent
CAPE with steepening lapse rates. Therefore, a slight chance of
thunderstorms will be included with the forecast late Wednesday
night through Thursday. Storm Prediction Center does have
portions of NorCal and the Bay Area in the general mention for
thunderstorms on Day 2 and 3 Outlooks. Post frontal convective
showers will linger early Thursday night with gradual clearing
under NW flow.
Friday looks to be mostly dry in between systems, but the North
Bay could see some light showers. As for the upcoming weekend,
it's trending wetter. The GFS and Canadian are rather wet with
solid precip developing over the North Bay and then moving
southward. The 00Z Euro has trended wetter, but still hints at a
drier inside slider solution. None the less, official forecast
will bring another round of rain to the Bay Area. This system
appears to be colder than the previous system with the 540 DAM
thickness pushing through. As typical with these set ups the
precip timing with the cold air does not always line up. The
GFS/Canadian show a slight disconnect, but the Euro is a little
more inline. Therefore, some wintry precip will be possible above
5k feet with some white peaks possible - places like the Santa
Lucias and southern Gabilan range. As it gets closer the details
will hopefully iron out.
A few lingering showers possible into Sunday with colder NW flow.
Drier solution with slight warming possible early next week.
&&
.AVIATION...As of 09:35 AM PST Tuesday...for 18Z TAFs. Radar shows
showers over the North Bay with KSTS having already reported rain
this morning. High clouds (10,000-20,000 ft) on the satellite are
obscuring the view of the surface. Obs show patches of low cigs
over the region with bases of around 1,500-2,000 ft. Generally
expecting MVFR cigs to prevail through the period with brief
MVFR/IFR vis with passing heavier rainfall. Showers will linger
throughout the period with this morning's high res models showing
another round of more steady showers for the Bay Area and southward
early tomorrow morning.
Light southerly winds through the period becoming locally breezy
at times. Winds will veer to a more westerly direction behind the
front, but still with some southerly component.
Vicinity of KSFO...MVFR with light southerly winds ahead of an
approaching front set to bring showers to the area this afternoon.
Latest models do not show much if any improvement in cigs
throughout the day. May be periods of VFR conditions, but
expecting BKN MVFR cigs to prevail until late tomorrow morning
into the early afternoon. Another period of steady rain is
forecast for early tomorrow morning.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...MVFR with periods of VFR conditions ahead
of an approaching front. Cigs expected to lift this afternoon
before lowering again this evening ahead of showers. Generally
light winds.
&&
.MARINE...as of 09:07 AM PST Tuesday...Southerly winds across the
waters will increase this morning ahead of an approaching cold
front. Winds will diminish and turn more westerly behind the front
this evening and tonight. Stronger southerly winds will return
later in the day tomorrow ahead of a second and more robust
frontal system. Occasional gale force gusts and scattered
thunderstorms will be possible Wednesday night into Thursday
morning with this second front. A significant west to northwest
swell arrives today and will continue through much of the week.
This swell along with moderate to gusty southerly winds will
create hazardous seas conditions into Friday, especially for
smaller vessels.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...High Surf Advisory...CAZ006-505-509
High Surf Advisory...CAZ529-530
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
SCA...Rough Bar Advisory for SF Bar
&&
PUBLIC FORECAST: RGass/MM
AVIATION: AS
MARINE: AS
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 2:18 PM PST | Gale Watch | MTR | 29 hr | |
| Nov 27, 2:18 PM PST | Small Craft Advisory | MTR | 5 days |
Nearby
High Wind Watches in California, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.